Display Settings:

Format

Send to:

Choose Destination
J Clin Pharm Ther. 2013 Jun;38(3):243-5. doi: 10.1111/jcpt.12047. Epub 2013 Mar 1.

Colchicine toxicity precipitated by interaction with sunitinib.

Author information

  • 1Department of Internal Medicine, Abington Memorial Hospital, Abington, PA 19001, USA. oabodunde@amh.org

Abstract

WHAT IS KNOWN AND OBJECTIVE:

Colchicine is an anti-inflammatory agent used primarily in treatment of gout and familial Mediterranean fever. Toxicity is uncommon, and depends on dose, hepatic or renal impairment, co-administration with P-glycoprotein or CYP3A4 inhibitors and route of administration. In patients taking p-glycoprotein inhibitors, maximum recommended dose is 0·3 mg per day. In renal or hepatic impairment, recommendation is to avoid concomitant administration of p-glycoprotein inhibitors and colchicine.

CASE SUMMARY:

We present an 82 year old patient, with a history of gout, chronic kidney disease and recurrent renal cell carcinoma who was admitted with features of colchicine toxicity after taking a cumulative dose of 41·4 mg over ten days, and taking sunitinib 50 mg daily from day seven of his high dose colchicine regimen. Symptoms started after commencing his cycle of sunitinib, which he had taken in 14 day cycles for many years. He developed severe diarrhea, normal anion gap metabolic acidosis, fever, pneumonia, white cell abnormalities including 30% bands and toxic granulation with Dohle bodies. Red cell abnormalities included anemia, burr cells and acanthocytosis. He also developed acute cardiovascular collapse with hypotension and acute systolic heart failure. Cardiac catheterization showed previously known coronary artery disease, with no significant progression to explain degree of cardiovascular collapse.

WHAT IS NEW AND CONCLUSION:

P-glycoprotein inhibition by sunitinib has been demonstrated. Interaction with colchicine metabolism precipitated colchicine toxicity in this case. Knowledge of p-glycoprotein and its role in drug interactions and potential drug toxicity may not be widespread among clinicians. We report the first case of colchicine toxicity precipitated by interaction with a tyrosine kinase inhibitor.

© 2013 Blackwell Publishing Ltd.

PMID:
23448320
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk